Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 33, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 29, 2017, 2:46 PM CDT for Jefferson County, Orange County, Texas; Calcasieu Parish, Cameron Parish, Louisiana. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2017, 2:46 PM CDT (19:46 UTC)
- Expired
- Mar 29, 2017, 3:27 PM CDT
- In force
- 41 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calcasieu Parish, LA, Cameron Parish, LA, Jefferson County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 70 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 3:01 PM CDT | HAIL 1 | 1 N Port Arthur, TX | MANY DIME SIZE A FEW QUARTER SIZE |
| Mar 29, 3:01 PM CDT | HAIL 1 | 1 N Port Arthur, TX | MOSTLY DIME SIZE A FEW QUARTER SIZE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 2:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -384 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
040
WUUS54 KLCH 291946
SVRLCH
LAC019-023-TXC245-361-292045-
/O.NEW.KLCH.SV.W.0033.170329T1946Z-170329T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
246 PM CDT WED MAR 29 2017
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Northwestern Cameron Parish in southwestern Louisiana...
Southwestern Calcasieu Parish in southwestern Louisiana...
Southeastern Jefferson County in southeastern Texas...
Southeastern Orange County in southeastern Texas...
* Until 345 PM CDT
* At 246 PM CDT, a severe thunderstorm was located near Sabine Pass,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Port Arthur, Orange, Groves, Port Neches, Bridge City, West Orange,
Sabine Pass, Orangefield and Sea Rim State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for southwestern
Louisiana...and southeastern Texas.
LAT...LON 2968 9409 3013 9388 3015 9354 2970 9384
2971 9385 2980 9391 2985 9379 2997 9376
3000 9379 2998 9383 2999 9386 2997 9384
2986 9393 2984 9392 2985 9394 2984 9395
2981 9393 2981 9395 2972 9386 2968 9385
TIME...MOT...LOC 1946Z 204DEG 43KT 2971 9396
HAIL...1.00IN
WIND...60MPH
$$
063 follow-up statements
760
WWUS54 KLCH 292005
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
305 PM CDT WED MAR 29 2017
LAC019-023-TXC245-361-292045-
/O.CON.KLCH.SV.W.0033.000000T0000Z-170329T2045Z/
Cameron LA-Calcasieu LA-Jefferson TX-Orange TX-
305 PM CDT WED MAR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN CAMERON AND SOUTHWESTERN CALCASIEU PARISHES...EAST
CENTRAL JEFFERSON AND SOUTHEASTERN ORANGE COUNTIES...
At 305 PM CDT, a severe thunderstorm was located near Groves, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Port Arthur, Orange, Groves, Port Neches, Bridge City, West Orange
and Orangefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for southwestern
Louisiana...and southeastern Texas.
LAT...LON 2982 9384 2985 9379 2995 9376 2997 9376
3000 9379 2998 9383 2999 9386 2997 9384
2997 9386 2995 9386 2996 9387 2992 9387
2985 9394 2986 9394 2994 9397 3013 9388
3015 9354 2984 9378 2983 9382
TIME...MOT...LOC 2005Z 204DEG 43KT 2992 9385
HAIL...1.00IN
WIND...60MPH
$$
06883
WWUS54 KLCH 292014
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
314 PM CDT WED MAR 29 2017
LAC019-023-TXC245-292024-
/O.CAN.KLCH.SV.W.0033.000000T0000Z-170329T2045Z/
Cameron LA-Calcasieu LA-Jefferson TX-
314 PM CDT WED MAR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CAMERON...
SOUTHWESTERN CALCASIEU PARISHES IN SOUTHWESTERN LOUISIANA AND EAST
CENTRAL JEFFERSON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A tornado watch remains in effect until 900 PM CDT for southwestern
Louisiana...and southeastern Texas.
LAT...LON 3001 9383 3004 9392 3013 9388 3014 9373
3002 9375 3000 9377
TIME...MOT...LOC 2014Z 204DEG 43KT 3002 9380
$$
TXC361-292045-
/O.CON.KLCH.SV.W.0033.000000T0000Z-170329T2045Z/
Orange TX-
314 PM CDT WED MAR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN ORANGE COUNTY...
At 314 PM CDT, a severe thunderstorm was located near Bridge City,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Port Arthur, Orange, Bridge City, West Orange and Orangefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for southwestern
Louisiana...and southeastern Texas.
LAT...LON 3001 9383 3004 9392 3013 9388 3014 9373
3002 9375 3000 9377
TIME...MOT...LOC 2014Z 204DEG 43KT 3002 9380
HAIL...1.00IN
WIND...60MPH
$$
06760
WWUS54 KLCH 292027
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
327 PM CDT WED MAR 29 2017
TXC361-292037-
/O.CAN.KLCH.SV.W.0033.000000T0000Z-170329T2045Z/
Orange TX-
327 PM CDT WED MAR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ORANGE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 900 PM CDT for southwestern
Louisiana...and southeastern Texas.
LAT...LON 3001 9383 3004 9392 3013 9388 3014 9373
3002 9375 3000 9377
TIME...MOT...LOC 2025Z 204DEG 43KT 3016 9373
$$
06What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 11:46 AM CDT, 3 hours earlier.
Area forecast discussion, Mar 29, 11:46 AM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Lake Charles LA
1146 AM CDT Wed Mar 29 2017
.AVIATION...A vigorous storm system advancing through the midwest
will maintain a tight pressure gradient with strong and gusty
south winds through this afternoon and into the evening until an
associated frontal passage. Shower and thunderstorm activity will
be on the increase west to east and carrying TEMPO groups for
convection accordingly. More robust thunderstorms will have
the potential for higher wind gusts.
&&
.PREV DISCUSSION... /issued 1050 AM CDT Wed Mar 29 2017/
UPDATE...
Line of convection heading into the greater Houston area of
Southeast Texas currently. This activity may undergo a brief
weakening trend before noon, as it begins to reach the forecast
area. However, hi-res models show activity regenerating and firing
up after 2-3 pm over western portion of Southeast Texas of the
forecast area. With this activity gradually moving into Southwest
Louisiana during the evening hours. Still potential for severe
weather and we will be launching a special RAOB at 18Z to sample
the airmass for this afternoon. Surface winds still expected to
increase this afternoon and will keep the Wind Advisory in place
as is. No significant changes to the grids/forecast at this time.
Rua
DISCUSSION...
PREV DISCUSSION... /issued 630 AM CDT Wed Mar 29 2017/
AVIATION...Spotty MVFR conditions are occurring this morning and
will continue, however ceilings are expected to lower more this
afternoon and into tonight. Rain and thunderstorms will occur this
afternoon and tonight across the region which will lower the vis.
Strong gusty winds are also expected. Winds will be generally SSE
this morning and become SW tonight.
PREV DISCUSSION... /issued 547 AM CDT Wed Mar 29 2017/
DISCUSSION...
Vigorous upper low nearing the TX panhandle per latest water vapor
satellite imagery, with latest sfc analysis showing an elongated
area of low pressure over northern TX, with a leading dryline/front
extending south through Central TX and a trailing cold front
stretching west across north TX into NM.
Elevated winds over coastal SE TX/SW LA are finally starting to
settle down a bit. This looks to be short lived, however, as winds
are forecast to increase this afternoon across most of the area
along/south of I-10 and over parts of E Central LA owing to the
tight pressure gradient and a 30-40KT LLJ. Went ahead an issued a
wind advisory from noon through 6 pm, though it is possible an
extension in time may be needed for locations near the coast.
Gusts could reach into the 35-40 mph range.
Initial band of convection raced eastward across Central and into
Eastern TX overnight and early this morning, weakening and pushing
out an extensive outflow which is currently generating light
returns over interior SE TX. This scenario was depicted fairly
well in high resolution CAM guidance, albeit the guidance was a
little slower than what actually materialized. There has and
continues to be greater disparity in convective evolution today,
however. Examining the overall progged environment and the
guidance that did perform well with this initial round continues
to yield the general idea that significant convection will hold
off spreading into and/or developing over E TX until later this
afternoon with the arrival of more favorable lapse rates and
greater lift accompanying a coupled/split jet structure. All
severe modes continue to look possible per forecast
soundings/parameters. Convection will then spread/move into W LA
during the evening and continue TWD the Atchafalaya through the
overnight period. The trailing CDFNT, which will eventually
overtake/merge with the leading boundary, is forecast to be
pushing east of the Sabine River by early THU morning, and will
exit east of the Atchafalaya by late afternoon/early evening. Bulk
of convection is progged to occur well ahead of the actual
boundary, however, and latest guidance continues to accelerate its
departure such that PoPs THU were trended downward.
Flat ridging in the wake of the departing upper low will result
in quiet weather on FRI, with good rain chances returning late SAT
through SUN night with the approach and passage of another upper
low.
13
MARINE...
Strong and gusty south winds along with rough seas are expected
to persist today as a low pressure area and an associated cold
front approach the area. Winds are forecast to gradually subside
from west to east tonight as the front nears and then pushes
through the region. A brief period of west winds will follow the
frontal passage, with an onshore flow returning Thursday night
into Friday. South winds will increase again over the weekend in
association with another storm system forecast to affect the area.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 82 67 75 54 / 20 80 40 10
LCH 81 66 77 57 / 40 80 40 10
LFT 84 72 80 61 / 10 70 60 10
BPT 81 63 79 58 / 60 70 30 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 6 PM CDT this evening for LAZ031>033-041>045-
052>055-073-074.
TX...Wind Advisory until 6 PM CDT this evening for TXZ215-216.
GM...Small Craft Advisory until 1 AM CDT Thursday for GMZ450-452-455-
470-472-475.
Small Craft Advisory until 10 PM CDT this evening for GMZ430-432.
Small Craft Advisory until 10 PM CDT this evening for GMZ435.
SMALL CRAFT EXERCISE CAUTION until noon CDT today for GMZ435.
&&
AVIATION...23Hazardous weather outlook, Mar 29, 6:18 AM CDT, 8 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 618 AM CDT Wed Mar 29 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 301130- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 618 AM CDT Wed Mar 29 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight There is a slight to enhanced risk of severe thunderstorms today and tonight. While uncertainty exists with the exact timing and evolution, scattered to numerous thunderstorms are expected to develop or spread into East Texas this afternoon, with activity continuing to spread east into Louisiana tonight. All modes of severe weather are possible, which includes tornadoes, damaging winds, and large hail. South winds are forecast to increase and become gusty this afternoon across areas generally along and south of I-10 and over parts of East Central Louisiana. A wind Advisory is in effect for these areas from noon through 6 pm, and may need to be extended further in time for areas near the coast. Another upper level storm system will affect the region Saturday night through Sunday night. Considerable variability is present in model guidance at this time, but it appears that at least some severe weather and/or locally heavy rainfall risk will accompany this system as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected to continue over East Central and South Central Louisiana early Thursday morning before pushing across the Atchafalaya River as a cold front sweeps through the area. Severe weather will continue to be possible with this activity. Another upper level storm system will affect the region Saturday night through Sunday night. Considerable variability is present in model guidance at this time, but it appears that at least some severe weather and/or locally heavy rainfall risk will accompany this system as well. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed later today and tonight. GMZ430-432-435-450-452-455-470-472-475-301130- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 618 AM CDT Wed Mar 29 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Gusty south winds and rough seas are expected to continue today, and small craft advisories are in effect today and into this evening. Winds are expected to gradually subside from west to east tonight. In addition, an upper level storm system crossing the region will bring a risk of severe thunderstorms this afternoon and tonight. All modes of severe weather will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected to continue over the Gulf waters into Thursday morning, pushing east of the area by afternoon as a cold front sweeps through the area. Severe weather will continue to be possible with this activity. Another upper level storm system will affect the region Saturday night through Monday. Considerable variability is present in model guidance at this time, but it appears that at least some severe weather and/or locally heavy rainfall risk will accompany this system as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 13
In the hours before
Local storm report, Mar 29, 2:41 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
241 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM MARINE TSTM WIND 12 S SEA RIM STATE PARK 29.51N 94.02W
03/29/2017 E40 MPH GMZ450 TX PUBLIC
REPORT FROM PLATFORM IN HIGH ISLAND BLOCK 22.
&&
MOGGEDThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 4:17 AM CDT | Wind Advisory | LCH | 14 hr | |
| Mar 29, 2:03 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Tyler | 42 min |
| Mar 29, 2:44 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Tyler | 46 min |
| Mar 29, 2:58 PM CDT | Special Weather Statement | LCH | Hardin | 62 min |
| Mar 29, 3:19 PM CDT | Tornado Warning | LCH | Jasper, Tyler | 41 min |
| Mar 29, 3:20 PM CDT | Severe Thunderstorm Warning | LCH | Newton, Orange | 32 min |
| Mar 29, 3:50 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jefferson, Orange | 55 min |
| Mar 29, 3:54 PM CDT | Tornado Warning | LCH | Jasper, Newton, Tyler | 51 min |
| Mar 29, 4:30 PM CDT | Tornado Warning | LCH | Jasper, Newton | 45 min |
| Mar 29, 4:45 PM CDT | Special Weather Statement | LCH | Orange | 30 min |
| Mar 29, 4:53 PM CDT | Special Weather Statement | LCH | Jefferson | 37 min |
| Mar 29, 5:00 PM CDT | Severe Thunderstorm Warning | LCH | Jefferson, Orange | 45 min |
| Mar 29, 5:14 PM CDT | Special Weather Statement | LCH | Sabine | 16 min |
| Mar 29, 5:43 PM CDT | Severe Thunderstorm Warning | LCH | Jefferson, Orange | 32 min |
| Mar 29, 5:57 PM CDT | Areal Flood Advisory | LCH | Jefferson, Orange | 2 hr |
| Mar 29, 1:41 PM CDT | Special Marine Warning | LCH | 64 min | |
| Mar 29, 2:48 PM CDT | Special Marine Warning | LCH | 42 min | |
| Mar 29, 2:51 PM CDT | Special Marine Warning | LCH | 54 min | |
| Mar 29, 3:54 PM CDT | Special Marine Warning | LCH | 66 min | |
| Mar 29, 4:48 PM CDT | Special Marine Warning | LCH | 57 min | |
| Mar 29, 5:48 PM CDT | Special Marine Warning | LCH | 57 min | |
| Mar 29, 5:48 PM CDT | Special Weather Statement | LCH | Vernon | 27 min |
| Mar 29, 6:01 PM CDT | Tornado Warning | LCH | Vernon | 29 min |
| Mar 29, 6:07 PM CDT | Severe Thunderstorm Warning | LCH | Cameron, Jefferson Davis | 53 min |
| Mar 29, 6:17 PM CDT | Special Weather Statement | LCH | Calcasieu | 43 min |
| Mar 29, 6:37 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron | 23 min |
| Mar 29, 6:39 PM CDT | Special Marine Warning | LCH | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.